MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ FLUID THIOGLYCOLLATE MEDIUM; SEE H.10

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ FLUID THIOGLYCOLLATE MEDIUM; SEE H.10
Model Number 221196
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Common device name: culture media, non-selective and non-differential.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using the bd bbl¿ fluid thioglycollate medium that there was contamination.The following information was provided by the initial reporter: customer reports: as part of our acceptance procedures we incubate several tubes immediately on reception as a negative control before growth promotion is completed.One of the ftm tubes that we incubated came back positive despite being a negative control and we found particulates floating in the media of 2 other tubes.Lot 2312524.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6.Investigation summary: material 221196 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The media is dispensed into bottles; caps are applied manually then torqued by machine per a standard operating procedure (sop).The bottles are then labeled and terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, bottles are packaged into final shipping configurations.The batch history record review for batch 2312524 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing was satisfactory at time of release.The complaint history was reviewed, and no other complaints have been taken on this batch.Retention samples from batch 2312524 (10 tubes) were available for inspection.The certificate of analysis states the media appearance should be light yellow with no more than 1/3 of fill showing rose pink at the top of the medium and medium is clear yellow when heated.All 10/10 retention samples maintained the color/appearance within the specifications described by the certificate of analysis.For further investigation two retention tubes were incubated.One tube was placed into 20-25-degree celsius, and one retention tube was placed into 33-37-degrees celsius.At the end of a seven-day incubation period no microbial growth or particles were observed in 2/2 retention tubes.Two photos were received to assist with the investigation: both photos show a partial tube from batch 2312524.The cap cannot be seen in both photos.The media appears to have particles.No returns were received to assist with the investigation.The complaint can be confirmed based on the evidence provided by the photos received.Bd has identified a complaint trend for hazy media due to the presence of non-viables for this product.A capa (corrective and preventative actions) has been initiated per bd procedures.The capa is currently in the investigational stage where applicable corrective actions are being identified.Bd expects improvement in the observation of hazy media due to non-viables as the capa progresses.Bd will continue to trend complaints for contamination.Material 221196 prior to using is to be boiled for one minute the media should clear to a light yellow.The following fields were updated due to additional information: d9: device available for evaluation:  yes; d9: returned to manufacturer on:  2023-04-17.

Brand Name
BD BBL¿ FLUID THIOGLYCOLLATE MEDIUM
Common Device Name
SEE H.10
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key16504519
Report Number1119779-2023-00244
Device Sequence Number3352019
Product Code JSG
UDI-Device Identifier30382902211960
UDI-Public30382902211960
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date05/25/2023
Device Model Number221196
Device Catalogue Number221196
Device Lot Number2312524
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2023
Supplement Date Received by Manufacturer05/31/2023
Initial Report FDA Received Date03/08/2023
Supplement Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown